New York, 2003

Hail and Damaging Wind in New York, June 30, 2003

June 30, 2003 · NWS OKX · 3 events in 1 county or zone

75 inches in diameter, along its' path from near Mattituck through North Haven. The National Weather Service determined that a cluster of severe thunderstorms produced a down burst in the northern section of Medford.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

As a cluster of severe thunderstorms moved east, it produced golf ball size hail, around 1.75 inches in diameter, along its' path from near Mattituck through North Haven. Strong wind gusts also blew a 15 foot boat off its' trailor in North Haven.The National Weather Service determined that a cluster of severe thunderstorms produced a down burst in the northern section of Medford. Tree damage and some minor house damage were scattered throughout two adjacent neighborhoods. This damage was observed along Race, Beechnut, Wave, and Watch Hill Avenues. Eyewitnesses stated that the rain was so heavy that visibilities were near zero while high winds blew down numerous trees in a 1 to 3 minute period. Urban flooding and small hail also accompanied this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jun 30, 9:30 AM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 30, 9:30 AM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
1030 AM EDT MON JUN 30 2003

.SHORT RANGE...MID AND UPPER LEVEL MOISTURE CONTINUES TO ADVECT EAST
NORTHEAST ACROSS PA AND SOUTHERN NY...AS WELL AS A CLUSTER OF
SHOWERS ACROSS NORTHERN PA. WEST WINDS ARE AND WILL CONTINUE TO
OCCUR ACROSS A DEEP LAYER OF THE ATMOSPHERE THROUGH 00Z THIS
EVENING. THE INCREASE IN CLOUDS ALONG WITH A DEEP WEST FLOW
ALOFT...WILL INHIBIT THE DEVELOPMENT OF DEEP CONVECTION ACROSS OUR
CWA. HOWEVER...BECAUSE I CANT IGNORE THE CLUSTER OF SHOWERS ACROSS
NORTHERN PA...I WILL MAINTAIN A 30 PCT POP ACROSS OUR WESTERN AND
NORTHERN ZONES...BUT WILL LOWER POPS TO 20 PCT ALONG THE
COAST...INCLUDING NYC...LONG ISLAND AND COASTAL CT. THE BEST
HEATING...LEADING TO MORE ORGANIZED CONVECTION...WILL OCCUR SOUTH OF
OUR LOCAL CWA...WHERE THE SPC DISPLACED THE UPDATED SLIGHT RISK OF
SEVERE WEATHER.

I WILL TWEAK THE GRID WEATHER FIELDS TO MORE ACCURATELY DEPICT
CURRENT AND FORECAST CONDITIONS THROUGH 00Z.

&&

.AVIATION...MVFR VSBY FOR HAZE EXPECTED TO GRADUALLY IMPROVE WITH
HEATING OF THE DAY...PERHAPS UP TO 6 SM AHEAD OF FRONTAL PASSAGE.
OTHERWISE...EXPECT VFR CIGS DUE TO A DEEP-LAYERED WESTERLY FLOW WITH
SOME HIGH BASED CU DEVELOPMENT THIS AFT...ESP N AND W WITH SCT
CONVECTION POTENTIAL. MID AND HIGH LEVEL CLOUDS WILL HOLD ON THROUGH
MUCH OF THE DAY AND THEN BEGIN TO SHIFT SOUTHWARD THIS EVENING AS
UPPER FLOW BECOMES NW.

&&

.MARINE...WINDS AND SEAS ARE FORECAST TO REMAIN BELOW SMALL CRAFT
ADVISORY CRITERIA THROUGH THE END OF THE WEEK.

&&

...THIS IS THE 320 AM AREA FORECAST DISCUSSION...

.EXTENDED...FAIR AND QUIET CONDITIONS EXPECTED THROUGH THE END OF
THE WEEK AS NORTHWEST FLOW ALOFT DEVELOPS ACROSS THE AREA AND
PERSIST THROUGH MUCH OF THE UPCOMING WEEK. ANOTHER FRONTAL BOUNDARY
WILL MOVE INTO THE REGION NEXT SATURDAY...WILL CONTINUE WITH THE
CHANCE OF SHOWERS AND THUNDERSTORMS DURING THE SATURDAY AFTERNOON
AND EVENING. TEMPERATURES WILL GRADUALLY WARM DURING THE PERIOD.

&&

HYDRO.....ANY RAINFALL FROM SHOWERS AND THUNDERSTORMS THIS AFTERNOON
AND EVENING IS EXPECTED TO RESULT IN BASIN AVERAGES BELOW FLOOD
GUIDANCE. THEREAFTER WEATHER SHOULD BE DRY FOR SEVERAL DAYS.

&&
....................................................................

OKX TEAM
PUBLIC/GRIDS...GC
AVIATION/MARINE...DW
OBSERVATIONS...NV

.OKX CURRENT WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.

GC
Hazardous weather outlook, Jun 30, 3:00 AM EST, 10 hours before
CTZ005>012-NJZ002>006-011-NYZ067>081-010930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
400 AM EDT MON JUN 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING.
SOME OF THESE STORMS MAY PRODUCE STRONG GUSTY WINDS...HAIL AND
LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jun 30, 12:00 PM EST, 1 hour before
NJZ002-NYZ067-069-070-301800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
100 PM EDT MON JUN 30 2003

AT 1254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS OVER HEWITT...MOVING EAST AT 30
MPH.

BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN
THE VICINITY OF...

RINGWOOD...GREENWOOD LAKE...STONETOWN...WANAQUE AROUND 100 PM...
SLOATSBURG AROUND 110 PM...

PEOPLE IN WESTERN PASSAIC AND EXTREME WESTERN BERGEN COUNTIES IN NEW
JERSEY...AND ROCKLAND AND NORTHERN WESTCHESTER COUNTIES IN NEW YORK
ARE URGED TO SEEK SHELTER AS HEAVY RAINFALL OF UP TO ONE INCH AN
HOUR...HAIL UP TO ONE HALF INCH IN DIAMETER...WIND GUSTS UP TO 50
MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH
THESE STORMS.

HEAVY RAINS FROM THIS THUNDERSTORM MAY FLOOD LOW LYING AND POOR
DRAINAGE AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS
AND DO NOT CROSS FLOODED ROADS.

GC

The radar

The Brookhaven radar (KOKX), 33 km away, was scanning. The volume nearest the first event began at 17:58 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Suffolk

When
June 30, 1:00 PM EST
Where
Suffolk County, Mattituck
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.000, -72.517

Hail, Suffolk

When
June 30, 1:45 PM EST
Where
Suffolk County, North Haven
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.017, -72.317

Thunderstorm Wind, Suffolk

When
June 30, 1:45 PM EST
Where
Suffolk County, Medford Station
Measured
60 kt (69 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
40.967, -72.633

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373539, 5373540, 5373541.